Flood, Iowa
- When
- February 21, 12:33 PM CST to February 25, 2:55 PM CST
- Where
- Iowa forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
Warming temperatures combined with recent rain caused an ice jam to form on the Iowa river downstream of the County Road V66 bridge north of Marengo, Iowa. The buildup of water behind the ice jam caused some minor flooding of agricultural land before it broke on the afternoon of 25 February 2004.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Warming temperatures combined with recent rain caused an ice jam to form on the Iowa river downstream of the County Road V66 bridge north of Marengo, Iowa. The buildup of water behind the ice jam caused some minor flooding of agricultural land before it broke on the afternoon of 25 February 2004.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 21, 3:59 AM CST, 8 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 359 AM CST SAT FEB 21 2004 .SYNOPSIS...SURFACE LOW IS OVER THE EASTERN GREAT LAKES THIS MORNING...WITH A 1021MB HIGH CENTERED OVER CENTRAL KANSAS. THE PRESSURE GRADIENT REMAINS TIGHT ENUF FOR A 15 TO 25 MPH NORTHWEST WIND. AT 500MB NORTHWEST FLOW PREVAILS. AN EXTENSIVE LOW CLOUD DECK STILL EXTENDS WEST INTO WESTERN IOWA AND NORTHWEST INTO SOUTHEAST MINNESOTA...BUT IS CLEARING AT A FAIRLY GOOD CLIP DUE TO NORTHWEST FLOW. && .SHORT TERM...(TODAY AND TONIGHT) THE SURFACE HIGH MOVES RAPIDLY ACROSS MISSOURI TONIGHT...INTO THE TENNESSEE VALLEY BY 12Z SUNDAY. CLOUDS WILL CLEAR BETWEEN 16Z AND 20Z TODAY FROM WEST TO EAST. WINDS WILL SLACKEN OFF THIS AFTERNOON. WITH NO SIGNIFICANT COLD AIR ADVECTION...HOWEVER...TEMPS WILL CLIMB TO BETWEEN 35 AND 40. TONIGHT WILL SEE INCREASING HIGH CLOUDS AFTER MIDNIGHT IN RESPONSE TO THE UPPER JET AND DEVELOPING ISENTROPIC LIFT. THIS WILL KEEP TEMPS FROM FALLING TOO FAR...EVEN WITH HIGH PRESSURE OVERHEAD...AND SHOULD KEEP FOG FORMATION AT BAY. ...REA... .LONG TERM...(SUNDAY THROUGH SATURDAY) SHORT TERM MODELS IN REASONABLE AGREEMENT WITH NORTHERN STREAM SHORTWAVE AND INVERTED SURFACE TROUGH TRAVERSING THE AREA SUNDAY AND MONDAY. TIMING IS A BIT FASTER NOW AND HAVE BUMPED LIKELY POPS INTO SUNDAY AFTERNOON TIME FRAME AND ENDED MEASURABLE PRECIP SOONER WITH MAINLY FLURRIES BY LATE AFTERNOON MONDAY AS QG FORCING SHIFTS TO EAST. DECENT ISENTROPIC LIFT INDICATED LATE AFTERNOON INTO SUNDAY EVENING ALONG WITH MID LEVEL Q-VECTOR CONVERGENCE AND JET LEVEL DIVERGENCE AS WELL. THERMAL FIELDS SUGGEST LOW LEVEL WARM LAYER...DEEPEST IN SOUTH WHERE KEPT AS ALL RAIN FAR SOUTH...THEN MIXED RAIN AND SNOW UP TO AROUND I- 80 AND MAINLY SNOW TO NORTH. CURRENT QPF VALUES AND FORCING SUGGESTS ADVISORY CRITERIA SNOW AMOUNTS POSSIBLE MAINLY NORTH OF HIGHWAY 30 AND EAST OF MISS RIVER AND HAVE PLACED SNOWFALL AMOUNTS IN RANGE OF 3 TO ABOUT 5 INCHES IN GRIDS THERE WITH MUCH LESSER AMOUNTS TO SOUTH AND WEST. LATEST MODEL SUITE DOES NOT INDICATE PHASING TO OCCUR WITH STRONG SOUTHERN STREAM UPPER LOW EMERGING FROM SW CONUS AND TRACKING INTO DEEP SOUTH BY MID WEEK. THUS KEPT MID AND LATE WEEK DRY AND INTRODUCED SATURDAY IN GRIDS AS DRY...BUT WILL WATCH MODEL TRENDS AS GFS INDICATES PRECIP BREAKING OUT AHEAD OF SHORTWAVE KICKING OUT OF WESTERN TROUGH LATE SATURDAY INTO SUNDAY. ONLY MINOR CHANGES TO TEMPERATURES THROUGHOUT. ...DLS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && REA/DLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 512 AM CST SAT FEB 21 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 512 AM CST SAT FEB 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MEASURABLE SNOW IS LIKELY SUNDAY AFTERNOON INTO EARLY MONDAY AS AN UPPER LEVEL SYSTEM MOVES THROUGH THE AREA. CURRENT INDICATIONS SHOW A POTENTIAL FOR SNOWFALL AMOUNTS AS HIGH AS 3 TO 5 INCHES ALONG AND NORTH OF HIGHWAY 30. BETWEEN HIGHWAY 34 AND INTERSTATE 80...THE SNOW WILL BE MIXED WITH RAIN...WHICH WILL LIMIT SNOW TOTALS TO 1 TO 2 INCHES. FURTHER SOUTH...RAIN IS EXPECTED TO DOMINATE WITH NO APPRECIABLE SNOW ACCUMULATION EXPECTED ALONG AND SOUTH OF HIGHWAY 34. THE COMBINATION OF RECENT RAINFALL...SNOWMELT AND MILD WEATHER WILL INCREASE THE POTENTIAL OVER THE NEXT FEW DAYS FOR ICE JAMS AND ASSOCIATED FLOODING ON RIVERS AND STREAMS IN EAST CENTRAL IOWA. THESE RIVERS INCLUDE THE IOWA...CEDAR...WAPSIPINICON...MAQUOKETA...AND ENGLISH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && February 21, 2004: Training - Cedar Rapids - 1 pm On Saturday February 21st, at 1:00 pm, severe weather and tornado spotter training will be conducted in Cedar Rapids, Iowa (Linn County) at the auditorium in the Annex to St. Lukes Hospital. This is a special Saturday Event. Registration will begin at 1:00 pm. The class will last until about 3:30 pm. For additional information, contact Bill Caldwell at (319) 295-8624 or e-mail at wccaldwe@rockwellcollins.com. Media - please promote and advertise this free class as much as possible. SHEETS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383299.